Propecia linked to long-lasting sexual dysfunction

NBC Nightly News reported that Propecia (finasteride) “is made by Merck, and did $134 million in sales for them last year, but tonight reports about many possible side effects.”

NBC Chief Medical Editor Dr. Nancy Snyderman, “Propecia was originally approved by the FDA to treat benign prostate problems and a welcome side effect was hair growth. So in 1997 the FDA approved it to treat male pattern baldness but an unwelcome problem has been sexual dysfunction. Today the FDA charges that the side effects could be permanent.”

Dr. Michael Irwig of George Washington University’s study “involved only 54 men, but 96% experienced sexual dysfunction months after stopping the medication.”

ABC World News reported, “It’s long been known that Propecia can cause side effects, but today researchers at George Washington University reported that problems with sexual function may continue even if you stop taking the drug.”

ABC added, “The before and after shots are compelling: Propecia growing back hair. But the twist, this drug that men take to stay sexually attractive, may, in some cases, be permanently damaging their sex life.”

The Time “Healthland” blog reports that according to research published in the Journal of Sexual Medicine finds that sexual side effects from Propecia (finasteride) “may not only continue after stopping finasteride, but they may last for months or even years.”

In the study, “the patients reported a variety of sexual problems including erectile dysfunction, low libido, trouble having an orgasm, and shrinking and painful genitals. Some men also reported neurological problems like depression, anxiety and cognitive haziness.”

This entry was posted in General Health. Bookmark the permalink.